Hives/Blisters, MTX side effect???

Hives/Blisters, MTX side effect???

Hi everyone, I posted about 6 weeks ago regarding blisters/hives from MTX, I was advised by rheumy nurse that it wasn't MTX related but I'm not convinced as the Dr stopped MTX for 2 weeks an they disappeared now 3 weeks later they are back in full force. My hands, arms an chest are covered, I've tried Benadryl, antibiotic creams everything and it's driving me insane. Has anyone else experienced anything like this?? Thanks Jill

15 Replies

oldestnewest
  • From my experience MTX can cause many side effects that are not common or even listed. It's a very powerful drug after all. I get the odd blister on my face or neck each week and have done ever since starting it 18 months ago - but nothing like yours. If it stopped when you came off it then it seems very likely that the MTX is the cause. Have you seen your GP about it - worth a try if your rheumy nurse isn't on board with you? Tilda x

  • Hi, thanks for your replies. Tilda: I have spoken to my GP but he won't authorise changing the MTX, in going to see my Rheumy Nurse on Wednesday for my MDT clinic and if they don't change it in going to stop taking it, I can't take much more, along with bad sickness and dizzy spells it's just more hassle than the original pain that I'm in. I don't want to sound like I'm moaning but that's how it's making me feel. Do I Damian's they change it or what, I just don't know where to turn next :(

  • Sorry demand not Damien

  • Hi Jillybean think I would feel just like you re MTX. There are other drugs that you could try. K now i'm not medical but it seems to me you have proved that all your skin condition go away when you stop MTX.

    Hopefully your rheumy nurse will be able to sort you out .xxx

  • That looks nasty.. does it itch.. think though im not giving advice lol!! piriton may be better for that rash>?? piriton is the best for rashes ( may cause drowsiness).. not in me though and loratidine a poor 2nd for rashes..

    bathe in bicarbonate of soda.. 3 tablespoons or more in a bath should help avoid perfumed products including soap.. it could be prickly heat type rash.. after bathing tip i learnt sprinkle athletes foot powder over rash and pat dry.. prickly heat rash responds to the anit fungal ingredient in athletes foot powder..

  • Hi I always get hives itchy rash in same place on my knee. It comes and go and it's when I'm having a flare ( I think) mind I was on methotrexate and had to come off due to other side effects. I see my consultant next week to see what med I can take next....I got these hives long before I started on methotrexate. It's a vicious circle....hope you get sorted bless...

  • Hi Miss, Summer & Prairie. It's driving me mad, it's soooo itch and burning, I've tried portion ( 4 types of anti allergy, Fucidin cream, calamine lotion, nappy rash cream, natural yoghurt etc an nothing seems to help it, might give the athlete foot tip a try, anything is worth a try, thanks everyone x

  • you could ask your gp for a topical steroid cream that migjt help the itching, when i get this type of hives it's usually because of something i've touched rather than eaten. i know you say your pretty sure its the mtx but is there any chance it could be a different soap powder/fabric conditiner you've used?

    my faveroute antihistamine is tavrigil - its an otc med so you can get it from a phamacy, it is sedating though so don't drive! if you develop breathing problems, swelling or dizziness i would get to casualty asap.

  • I don't really know what to suggest because those are all the obvious things - Piriton especially. I sorted my very itchy scalp out a month ago by getting Betacap (Betnovate scalp lotion) so hitting it with steroids worked for me pretty quickly. I hope the rheumy nurse listens but remember it's up to you - if you feel sure its the MTX then try coming off it for a couple of weeks again and double check. I am in the same boat with a foul taste and nausea just now so I just tell them what I'm doing and hope for their support re doctors. My GP prescribes so I feel he has quite a say in whether I should take something or not but at the end of the day it's down to me and the same goes for you. Tilda xx

  • Hello , My son had a very itchy rash on his chest and back after he started on methotrexate, and we too were told the reaction was not connected to the drug. Luckily for him the rash went after a few months along with most of the extreme tiredness.

  • At tea time I noticed little blisters on my thumb. Missed MTX this week as was unwell at weekend. I am due to see my Rheumy Nurse soon so will ask her advice.

  • There are some protocols for dealing with reactions to DMARDs. You really do need to insist to the rheumatologist and the nurse that it is definitely related to the MTX. Ask about trying to drop back to a lower dose for a little while before increasing back again (under the cover of taking regular antihistamine of some kind, preferably prescribed or authorised so they know what you are taking). If dropping back doesn't work, then sometimes stopping, and starting again once its totally out of your system can help - as long as you increase about half the speed you did before. i know that is definitely meant to work for sulfasalazine hypersensitivity, though it didn't work for me.

    But, the bottom line is can you personally tolerate it, and are you prepared to muck around with lower doses for longer (and without getting the full result from it)? If not, then you have every right to say "I can't tolerate this any longer, please suggest what to try next". I sometimes think every rheumatologist, nurse and GP should have to try taking some of these things to see what they really feel like - MTX, amitryptylline and tramadol would be top of my list for "try before you prescribe", because I really don't think anyone who hasn't taken them understands what you go through when you start taking meds like these, and how long it takes to get used to them.

  • Hi everyone, just back from my MDT appointments and the rheumy nurse said they are due to extra sun sensitivity, even though I'm using SPF 50 it's the heat and bring in the sun I just need to be more careful. They're putting me on MTX injection starting tomorrow at the hospital so I will try it and give it the 3 months try and see how I get along with it, I'm trying to not give up at the '3rd' hurdle (so to speak) thanks for everyone's advice it's been much appreciated :)

  • Hi sorry to learn about your skin problems. I find if I cream all over after showering this helps, and like you I suffer from boils. When I spoke to my Dr. she did say it was one of the side effects.

  • Hello, this is my first time on this site and have been searching for an answer and I think I have just found it by reading your post. Thanx. Iv had ra for about four years now. Was on MTX tablets. They were giving me trouble so my rhuemy has started me on injections. Iv been getting blisters on my face. Just isolated incidents at the minute but had a feeling all along it was the injections. Thank you for putting up a pic, it helped to identify them. I'm so sick of the side effects that I'm actually willing to go back to the horrendous pain and stop the treatment.

You may also like...